Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 52, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 9, 2004, 11:45 PM CDT for Fillmore County, Houston County, Minnesota. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2004, 11:45 PM CDT (04:45 UTC)
- Expired
- May 10, 2004, 12:45 AM CDT
- In force
- 60 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
Counties Fillmore County, MN, Houston County, MN
The radar
The La Crosse radar (KARX), 53 km from the middle of the area, began a volume at 04:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 7:20 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 4.8 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 903 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1798 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
450
WUUS53 KARX 100445
SVRARX
MNC045-055-100545-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1145 PM CDT SUN MAY 9 2004
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HOUSTON COUNTY IN SOUTHEAST MINNESOTA
FILLMORE COUNTY IN SOUTHEAST MINNESOTA
* UNTIL 1245 AM CDT
* AT 1145 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A LINE OF
SEVERE THUNDERSTORMS PRODUCING LARGE HAIL EXTENDING FROM 14 MILES
NORTHWEST OF CALEDONIA TO 13 MILES NORTHWEST OF CRESCO. THE SEVERE
THUNDERSTORMS WERE MOVING SOUTHEAST AT 35 MPH.
* THE SEVERE THUNDERSTORMS WILL BE NEAR...
HOUSTON AND COUNTY 9 AND SATHER VALLEY ROAD AROUND 1155 PM CDT...
SHELDON AND LENORA AROUND MIDNIGHT CDT...
RICEFORD AND NEWBURG AROUND 1205 AM CDT...
HIGHWAY 44 AND SANDEN ROAD AND MOUND PRAIRIE AROUND 1210 AM CDT...
THESE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING PENNY SIZE HAIL.
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.
LAT...LON 4383 9168 4371 9195 4369 9242 4352 9243
4351 9182 4352 9126 4383 9129
$$
THOMPSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:01 PM CDT, 8 hours 44 minutes earlier.
Area forecast discussion, May 9, 3:01 PM CDT, 8 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 301 PM CDT SUN MAY 9 2004 .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT FORECAST CONCERNS IN THE NEAR TERM ARE ON SEVERE WEATHER THREAT TONIGHT. AFTER THAT PRECIPITATION CHANCES AND TEMPERATURES THROUGH MID WEEK. 18Z SURFACE ANALYSIS SHOWS AN AREA OF LOW PRESSURE ACROSS NORTHEAST SOUTH DAKOTA...WITH SURFACE WARM FRONT EXTENDING SOUTHEASTWARD ACROSS CENTRAL AND SOUTHEAST MINNESOTA INTO CENTRAL WISCONSIN. SURFACE COLD FRONT EXTENDS SOUTHWARD FROM LOW THROUGH SOUTH DAKOTA INTO NEBRASKA. RADAR MOSAIC SHOWING CELLS BEGINNING TO FORM NEAR TRIPLE POINT. VISIBLE SATELLITE IMAGERY SHOWS CUMULUS FIELD FORMING ALONG THE WARM FRONT ACROSS CENTRAL MINNESOTA. 12Z 09MAY04 MODELS IN PRETTY GOOD AGREEMENT IN THE SHORT TERM. STILL SOME QUESTION AS TO THE QPF...WITH THE MODELS DIFFERING SOMEWHAT. OVERALL LEANING TOWARD THE ETA IN THE NEAR TERM...WITH MORE INFLUENCE FROM THE GFS BEYOND 36 HOURS. IN THE SHORT TERM...WARM FRONT WILL CONTINUE TO SURGE NORTHWARD TONIGHT...WITH REMAINDER OF FORECAST AREA GETTING INTO THE WARM SECTOR. WARM SECTOR HAS BECOME EXTREMELY UNSTABLE WITH CAPES AROUND 3000 J/KG AND VERY STEEP LAPSE RATES. CAP ALREADY BREAKING WITH CELL DEVELOPMENT NEAR TRIPLE POINT IN WESTERN MINNESOTA. ACTIVITY WILL LIKELY TO CONTINUE TO DEVELOP ALONG THE COLD FRONT AND ALONG AND TO THE NORTH OF THE NORTHWARD MOVING WARM FRONT. DEEP LAYER SHEAR ALONG BOUNDARY TO ENHANCE POTENTIAL FOR SUPER-CELLS THIS EVENING. CURRENT MODERATE RISK OUT FOR THE WESTERN TWO THIRDS OF THE FORECAST AREA LOOKS GOOD. COLD FRONT TO APPROACH THE AREA LATE TONIGHT AND ACROSS THE FORECAST AREA THROUGH THE MORNING HOURS ON MONDAY. WILL CONTINUE THE LIKELY POPS FOR THIS TIME FRAME. FRONT WILL THEN PUSH SOUTH OF THE AREA MONDAY NIGHT AND BE THE FOCUS FOR MORE CONVECTIVE ACTIVITY. THE NEXT DISTURBANCE APPROACHES FROM THE WEST BY TUESDAY...AND THE FRONT WILL RETURN NORTH AGAIN. WILL MAINTAIN LOW POPS TUESDAY TO ACCOUNT FOR THIS...BUT THE AREA SHOULD BE SAFE FROM CONVECTION TUESDAY NIGHT. THE NEXT COLD FRONT IS DUE IN FOR THE LATTER PART OF WEDNESDAY. HAVE LEFT RAIN CHANCES AS THEY WERE IN THE PREVIOUS FORECAST. GUIDANCE TEMPERATURES LOOK REASONABLE AND CLOSE TO PREVIOUS FORECAST SO NO MAJOR CHANGES MADE. .LONG TERM...THURSDAY THROUGH SUNDAY OVERALL PATTERN TO REMAIN WITH TROUGH ACROSS THE WESTERN CONUS AND RIDGING IN THE EAST. THUS KEEPING FORECAST AREA IN SOUTHWEST FLOW ALOFT. FRONTAL BOUNDARY AND ASSOCIATED WAVE MOVES THROUGH ON THURSDAY...WITH THE GFS THE MORE PROGRESSIVE MODEL VERSUS THE ECMWF. LAST SEVERAL BOUNDARIES HAVE BEEN SLOWER THAN THE ECMWF AND PREFER THIS SOLUTION...KEEPING POPS IN THROUGH THURSDAY NIGHT. ANOTHER WAVE TO AFFECT THE AREA SATURDAY AND KEPT THE LOW POPS FROM THE PREVIOUS FORECAST. && .ARX...WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. WI...NONE. && RABERDING
Hazardous weather outlook, May 9, 12:36 PM CDT, 11 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1236 PM CDT SUN MAY 9 2004 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-101100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- INCLUDING THE CITIES OF...AUSTIN...BLACK RIVER FALLS... CHARLES CITY...DECORAH...LA CROSSE...MAUSTON...MEDFORD... NEILLSVILLE...OELWEIN...PLATTEVILLE...PRAIRIE DU CHIEN... RICHLAND CENTER...ROCHESTER...SPARTA/TOMAH...VIROQUA...WAUKON... WINONA 1236 PM CDT SUN MAY 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND CENTRAL AND SOUTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AND NORTH OF A WARM FRONT ACROSS NORTH CENTRAL AND CENTRAL WISCONSIN THIS AFTERNOON. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE. THE MAIN THREAT WITH THESE THUNDERSTORMS ARE LARGE HAIL AND POSSIBLY AN ISOLATED TORNADO. AS THE CAP WEAKENS ACROSS SOUTHEAST MINNESOTA...WEST CENTRAL AND SOUTHWEST WISCONSIN...AND NORTHEAST IOWA...SCATTERED THUNDERSTORMS WILL DEVELOP AFTER 3 PM. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. A COLD FRONT WILL MOVE EAST THROUGH THE ENTIRE AREA TONIGHT. AS THIS FRONT APPROACHES...THE THUNDERSTORMS WILL BECOME MORE WIDESPREAD. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE COLD FRONT WILL STILL BE LINGERING OVER SOUTHERN WISCONSIN AND SOUTHERN IOWA ON MONDAY...WHICH WILL AGAIN SERVE AS THE MAIN FOCUS FOR MORE THUNDERSTORM DEVELOPMENT. THERE IS A SLIGHT CHANCE THAT SOME OF THE STORMS COULD BECOME SEVERE...WITH HAIL THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING. BOYNE
In the hours before
Local storm report, May 9, 11:10 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1110 PM CDT SUN MAY 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1041 PM HAIL MONTANA 44.35N 91.67W
05/09/2004 0.75 INCH BUFFALO WI LAW ENFORCEMENT
REPORTED BY SHERIFF DEPUTY COMING ON DUTY.
&&
SHEALocal storm report, May 9, 11:12 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1112 PM CDT SUN MAY 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1112 PM FLASH FLOOD 3 NW WABASHA 44.40N 92.09W
05/09/2004 WABASHA MN AMATEUR RADIO
SKYWARN OBSERVER REPORTED 3.50 INCHES OF RAIN SO FAR.
&&
SHEALocal storm report, May 9, 11:22 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1122 PM CDT SUN MAY 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1121 PM FLASH FLOOD ARCADIA 44.25N 91.49W
05/09/2004 TREMPEALEAU WI LAW ENFORCEMENT
STREETS FLOODING.
&&
SHEALocal storm report, May 9, 11:23 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1123 PM CDT SUN MAY 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1123 PM HAIL GALESVILLE 44.08N 91.36W
05/09/2004 0.25 INCH TREMPEALEAU WI AMATEUR RADIO
&&
SHEALocal storm report, May 9, 11:37 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1137 PM CDT SUN MAY 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1132 PM HAIL 5 SW SPRING VALLEY 43.63N 92.46W
05/09/2004 0.75 INCH MOWER MN TRAINED SPOTTER
&&
SHEASpecial weather statement, May 9, 11:45 PM CDT, 0 minutes before
WIZ017-029-100500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1145 PM CDT SUN MAY 9 2004 ...PORTIONS OF NORTH CENTRAL WISCONSIN HAVE BEEN CLEARED FROM SEVERE THUNDERSTORM WATCH NUMBER 176... IN NORTH CENTRAL WISCONSIN... TAYLOR AND CLARK. RIECK
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:57 PM CDT | Severe Thunderstorm Warning | ARX | Wabasha | 63 min |
| May 9, 9:10 PM CDT | Flash Flood Warning | ARX | Wabasha | 4 hr |
| May 9, 10:01 PM CDT | Severe Thunderstorm Warning | ARX | Wabasha | 59 min |
| May 9, 10:08 PM CDT | Severe Thunderstorm Warning | ARX | Dodge, Olmsted | 67 min |
| May 9, 10:47 PM CDT | Severe Thunderstorm Warning | ARX | Mower | 73 min |
| May 9, 10:52 PM CDT | Severe Thunderstorm Warning | ARX | Winona | 68 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.